The crippling side effect of certain prescribed medications known as Tardive Dyskinesia still tackles up to 30 percent of patients who take antipsychotic drugs long-term. Most identified from uncontrollable muscle movements, much like Parkinson’s Disease, the disorder causes involuntary jerks, tics, and joint stiffness.
However, it’s important not to confuse the two, and here’s why:
Tardive Dyskinesia Is Not To Be Mistaken for Parkinson’s Disease
Although tardive dyskinesia is often mistaken for symptoms of Parkinson’s disease, the two conditions are similar, but there are important differences. According to the Northwest Parkinson’s Foundation, Tardive Dyskinesia and Parkinson’s Disease are both categorized as movement disorders and are linked to dopamine, which carries signals from the brain throughout the body and regulates bodily functions. Both can result as a side effect of certain medications, however, the similarities stop there. For one, the symptoms of Parkinson’s and tardive dyskinesia have opposite effects on patients’ motor skills.
Certain Medications Play A Big Role in Tardive Dyskinesia
The most recent and probably lesser known as a direct link to tardive dyskinesia besides the most prevalent neuroleptics, butyrophenones, Diphenylbutylpiperdines, Indolones, Phenothiazines, Thioxanthenes medications, is the use of the drug Reglan. Used as a short-term treatment for heartburn and acid reflux, Reglan (metoclopramide) is a prescribed medication that increases muscle contractions in the upper digestive tract. This speeds up the rate at which the stomach empties into the intestines. However, if taken over 12 weeks, it can cause tardive dyskinesia.
One of the factors that prevent patients from recognizing Reglan side effects is their similarity to other neurological health problems like Parkinson’s. In fact, Reglan side effects include uncontrollable